MODESTO -- Unprecedented and showing no signs of slowing down— that's how the Stanislaus County District Attorney's office describes increases in drug-related overdose deaths countywide in recent weeks.
The rise in deaths prompted the agency to issue a health alert on social media, warning people to carry the overdose reversal drug naloxone and to check in on family members with a history of substance use disorder.
The Modesto Bee reports that numbers they obtained from the county's Behavioral Health and Recovery Services show that Stanislaus County has already seen at least 129 overdose deaths this year. That number is up 25% from this time last year.
The Bee also reports that more than 60% of recent overdose deaths are linked to fentanyl.
"This epidemic is being fueled by synthetic opioids, primarily fentanyl," said US Attorney General Merrick Garland in a news conference last week announcing more than $300 million in funding to curb the crisis nationwide.
"Violent drug cartels are manufacturing and moving fake pills designed to look exactly like brand-name drugs, and instead, they contain deadly fentanyl," said Garland.
What's putting Stanislaus County in the spotlight locally, unfortunately, is not just fentanyl. It's another drug health experts call even more dangerous.
The drug, called tranq, is fentanyl mixed with xylazine. Xylazine is a powerful animal tranquilizer often called the "zombie drug" as injecting it can cause human flesh to rot.
April Rovero, the executive director of the National Coalition Against Prescription Drug Abuse, says it's a deadly combination.
"You wouldn't think you'd need to add to fentanyl. It's so powerful itself," said Rovero, who lost her own son to overdose. "What people are doing, known drug users are doing, is they are adding xylazine to fentanyl and cocaine and heroin — mostly to fentanyl — to enhance or sustain the high they can get from it."
Tranq, mostly seen on the East Coast, is making its way West.
Reports have surfaced recently of the drug being on the rise in the Bay Area. Now, it's been detected on Stanislaus County streets within the past couple of months.
"If the East Coast is any indication, and it almost always is, we haven't seen the worst of tranq yet. That xylazine is being seen with increasing frequency in Stanislaus County is not surprising, but it is deeply concerning because it is even more dangerous than fentanyl," Dr. Lyn Raible, an expert in substance use treatment in Stanislaus County, told the Modesto Bee.
The advice that sounds so simple, but now more than ever is profound: talk to your teenagers and loved ones about the dangers of fentanyl. Remind them to never take any illicit pills. It is a simple conversation that can save a life.
For more information on resources for those battling addiction or substance use disorder, visit the Stanislaus County Opioid Safety Coalition website or the county's online portal for Behavioral Health and Recovery Services.
Call (209) 558-4600 for Emergency Services if you are in a crisis and need to speak to someone.
for more features.